13.07.2016

Common medication "doubles risk of eye infection"

Common medication "doubles risk of eye infection"

Although there are now many different types of medication available to treat a range of ailments, several of these drugs have side-effects that can often be even less appealing than the conditions they are targeted at.

Experts at Tel Aviv University have uncovered the latest evidence of this, by revealing that pills used to treat acne may also cause eye infections such as conjunctivitis or sties.

In the research, led by Dr Gabriel Chodick of TAU's School of Public Health at the Sackler Faculty of Medicine, experts explain that clinicians have long theorised a connection between acne and eye infections, but there was little available statistical research on the subject.

"Acne itself can increase the risk of ocular diseases. There is a greater tendency towards inflammation, and sometimes this leads to irritation," Dr Chodick added.

The study revealed that patients who took these oral medications doubled the risk of developing an eye infection, compared to acne sufferers who did not.

The report was published in the journal Archives of Dermatology and involved looking at the records of almost 15,000 adolescents from the Maccabi Health Care Services database.

Each teen was put into one of three groups: those who were acne-free; those who had acne but did not take oral medication; and those who had acne and were prescribed a medication.

Of the 15,000 subjects, 1,791 people developed inflammatory ocular diseases, including 991 in the medicated group, 446 in the acne group, and 354 in the acne-free group.

The most common infection was conjunctivitis, commonly called pink eye, with four per cent of patients who were on acne medication contracted this, compared to just two per cent in the normal population.

"A very common side effect is dryness of skin and lips, so it's only natural that these medications would also effect the lubrication of the eyelids - specifically the oil glands along the rim of the eyelid," Dr Chodick added.

He noted that one simple step to avoid this side-effect is to use artificial tears, or eye drops, to keep the eyes lubricated.ADNFCR-1853-ID-801371677-ADNFCR


« Back to list